Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Retinoids and vitamin A are in the same family of chemicals.
What might happen:
If you take vitamin A supplements with your retinoid, you may be getting too much vitamin A in your system.
What you should do about this interaction:
If you are taking acitretin, do not take more vitamin A than the minimum recommended daily allowance (USRDA) without discussing it with your healthcare professional (e.g. doctor or pharmacist.)If you are taking bexarotene, your doctor may want you to limit your vitamin A intake. Before starting a vitamin A supplement, discuss it with your healthcare professional.If you are taking alitretinoin, isotretinoin or tretinoin, your doctor may not want you to take any vitamin A supplements. Before starting a vitamin A supplement, discuss it with your healthcare professional.If you do take a vitamin A supplement with your retinoid, let your doctor know if you experience any nausea, vomiting, loss of appetite, weakness, dry or itchy skin or lips, irritability, or hair loss. These could be signs that you have too much vitamin A in your system.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Soriatane (acitretin) US prescribing information. Roche Pharmaceuticals February, 2014.
2.Targretin (bexarotene) Capsules US prescribing information. Valeant Pharmaceuticals North America LLC July, 2015.
3.Accutane (isotretinoin) US prescribing information. Roche Laboratories, Inc. January, 2010.
4.Vesanoid (tretinoin) US prescribing information. Roche Laboratories, Inc. October, 2004.
5.Toctino (alitretinoin) UK summary of product characteristics. Basilea Pharmaceuticals Ltd September 19, 2008.